Alert archive / South Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 91, NWS Sioux Falls, SD

July 14, 20247 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 14, 2024, 2:06 AM CDT for 7 counties in South Dakota. It was in force for 54 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2024, 2:06 AM CDT (07:06 UTC)
Expired
Jul 14, 2024, 3:00 AM CDT
In force
54 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Davison County, SD, Jerauld County, SD, Kingsbury County, SD, Sanborn County, SD

The radar

The Aberdeen radar (KABR), 169 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 2:17 AM CDTTSTM WND GST 603 S Chamberlain, SDThe Chamberlain ASOS recorded a 60 mph wind gust.
Jul 14, 2:33 AM CDTTSTM WND GST 581 S Kimball, SDAn SDDOT site in Kimball recorded a 58 mph wind gust.
Jul 14, 2:52 AM CDTTSTM WND GST 644 W Plankinton, SDinitial severe wind gust which peaked at 64 mph at 255 am. (source Plankinton RWIS)
Jul 14, 2:57 AM CDTTSTM WND GST 703 Nnw Wolsey, SDThe Wolsey SDDOT site recorded a 70 mph wind gust.
Jul 14, 2:58 AM CDTTSTM WND GST 621 W Lane, SDLane RWIS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 2:02 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2024-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2024-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2213 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

416 
WUUS53 KFSD 140706
SVRFSD
SDC003-005-015-035-073-077-111-140800-
/O.NEW.KFSD.SV.W.0091.240714T0706Z-240714T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
206 AM CDT Sun Jul 14 2024

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Davison County in southeastern South Dakota...
  Western Kingsbury County in east central South Dakota...
  Sanborn County in east central South Dakota...
  Beadle County in east central South Dakota...
  Aurora County in south central South Dakota...
  Jerauld County in central South Dakota...
  Brule County in south central South Dakota...

* Until 300 AM CDT.

* At 206 AM CDT, severe thunderstorms were located along a line
  extending from 9 miles east of Stone Lake to 7 miles northeast of
  Stephan to 9 miles north of Hamill, moving southeast at 60 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Lake Francis Case around 210 AM CDT.
  Chamberlain around 215 AM CDT.

Other locations in the path of these severe thunderstorms include
Kimball, Wessington, Grass Ranch Colony, Wessington Springs, White
Lake and Lane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9786 4385 9786 4385 9797 4351 9796
      4350 9929 4364 9935 4368 9946 4371 9941
      4374 9942 4385 9931 4390 9936 4394 9935
      4393 9893 4419 9893 4420 9870 4463 9870
TIME...MOT...LOC 0706Z 293DEG 51KT 4491 9955 4433 9935 4372 9962 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

IG
1 follow-up statement
604 
WWUS53 KFSD 140744
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
244 AM CDT Sun Jul 14 2024

SDC003-005-015-035-073-077-111-140800-
/O.CON.KFSD.SV.W.0091.000000T0000Z-240714T0800Z/
Davison SD-Kingsbury SD-Sanborn SD-Beadle SD-Aurora SD-Jerauld SD-
Brule SD-
244 AM CDT Sun Jul 14 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR DAVISON...KINGSBURY...SANBORN...BEADLE...AURORA...JERAULD AND
BRULE COUNTIES...

At 242 AM CDT, severe thunderstorms were located along a line
extending from near Burdette to 7 miles northwest of Wessington
Springs to 10 miles southwest of Grass Ranch Colony, moving southeast
at 60 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated. At 235 PM, the Chamberlain ASOS recorded a 
         60 mph wind gust.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
  Wessington Springs, White Lake, Wessington, Lane, Plankinton, 
  Wolsey, Alpena, Virgil, Aurora Center, Woonsocket, Stickney, 
  Storla, Hitchcock, Huron, Mount Vernon, Letcher, Forestburg, 
  Mitchell and Loomis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These are potentially deadly storms. Seek shelter in an interior room
on the lowest floor of a well-built structure. Abandon vehicles in
search of a more substantial permanent structure. Stay away from
windows.

&&

LAT...LON 4463 9786 4385 9786 4385 9797 4351 9796
      4350 9929 4364 9935 4368 9946 4371 9941
      4374 9942 4385 9931 4390 9936 4394 9935
      4393 9893 4419 9893 4420 9870 4463 9870
TIME...MOT...LOC 0742Z 293DEG 51KT 4471 9890 4413 9870 4352 9897 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

IG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 10:36 PM CDT, 3 hours 30 minutes earlier. Its key messages:

  • High humidity brings dangerous heat index readings around 100 to 107 degrees through early this evening.
  • Low (<30%) chance of isolated showers and storms through this evening. Low confidence in exactly where/when storms will develop if they do. However, if a storm is able to develop, it may quickly become strong to severe. The main threats with the strongest storms will be large hail up to golf ball size and wind gusts up to 60 mph.
  • Very slightly cooler on Sunday, but high humidity will likely bring high heat index readings of 95 to 105 degrees, hottest south of the I-90 corridor.
  • Unsettled pattern continues into the middle of next week with periodic low shower and storm chances. Starting Tuesday, temperatures will be near to below normal for this time of year.
Area forecast discussion, Jul 13, 10:36 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1036 PM CDT Sat Jul 13 2024

.KEY MESSAGES...

- High humidity brings dangerous heat index readings around 100
  to 107 degrees through early this evening.

- Low (<30%) chance of isolated showers and storms through this
  evening. Low confidence in exactly where/when storms will
  develop if they do. However, if a storm is able to develop,
  it may quickly become strong to severe. The main threats with
  the strongest storms will be large hail up to golf ball size
  and wind gusts up to 60 mph.

- Very slightly cooler on Sunday, but high humidity will likely
  bring high heat index readings of 95 to 105 degrees, hottest
  south of the I-90 corridor.

- Unsettled pattern continues into the middle of next week with
  periodic low shower and storm chances. Starting Tuesday,
  temperatures will be near to below normal for this time of
  year.

&&

.DISCUSSION...
Issued at 244 PM CDT Sat Jul 13 2024

TONIGHT: Early this afternoon, satellite images show a cluster of
mid level clouds and isolated showers in central SD tracking
eastward. Sparked by a mid level wave, this is the most likely
forcing for ascent for any isolated strong to severe Tstorms through
this evening. A hot, very humid atmosphere remains primed for strong
to severe multicell storms with plentiful instability, 7-8 C/km mid
level lapse rates, and 25-35 kts 0-6km deep layer shear. However, it
is important to note that confidence remains very low regarding
where, when, and even if storms could form due to strong capping and
lack of a more pronounced wave or jet streak aloft necessary to
initiate convection. This low confidence is clear in the convective
allowing/hi-res models which have been erratic in where/when/if
convection develops at all. If storms can develop, there is
potential for quick intensification to strong to severe elevated
storms with a main focus from 5 PM to 10 PM and main threats of
large hail up to golf ball size (or perhaps even larger if updrafts
can sustain) and damaging wind gusts up to 60 mph. Weak low to mid
level wind profiles and capping make tornado threat low, though
substantial moisture content and a STP of 1 east of I-29 suggest
that a brief spin up cannot be entirely ruled out.

Much of the evening and overnight are expected to remain dry for
much of the region. Beyond low evening storm threat, additional
rounds of storms may develop upstream in 1) eastern ND/northwest MN
and 2) western ND and northwest SD. A few models suggest the first
round may clip portions of southwest MN as it grows upscale and
treks southeast through MN late tonight, with a low threat of
remnants of the second round grazing the Hwy 14 corridor in the
early morning hours Sunday. Severe weather threat with this activity
is very low, but cannot entirely rule out potential for weaker
showers and storms.

Aside from marginal severe weather threat, the main impact continues
to be dangerous heat and humidity with heat index readings already
at 90 to 105 degrees as of 1 PM. Passing mid level clouds may
provide some relief from extremely hot air, capping temperatures in
the low to mid 90s, but stifling humidity persists with dew points
broadly in the mid to upper 70s east of the approaching inverted sfc
trough nosing into south central SD. Some locations may see a bit of
relief from heat if cloud debris from storms can develop early this
evening, but otherwise diurnal cooling brings low only to around 70
degrees overnight.

SUNDAY: The same muggy airmass remains in place across the region
through Sunday as dew points linger in the low to mid 70s. The
previously approaching inverted sfc trough/weak boundary washes out
in the region on Sunday, oriented west to east roughly along the
SD/NE border eastward to just south of the MN/IA border. Easterly
flow and remnant clouds and/or showers near and north of the
boundary will help make for a slightly cooler day. Areas north of
the boundary are likely to only reach the upper 80s to lower 90s
with lower to mid 90s more likely further south. Additionally,
wildfire smoke streaming through aloft may continue to inhibit
heating slightly. Coupled with high confidence in dew points in the
low to mid 70s, heat index readings of 95 to 105 degrees are very
likely near and south of the I-90 corridor. Thus have issued a Heat
Advisory for 1 PM to 8 PM again Sunday in the area most likely to
see 100+ degree heat index readings.

Sunday is poised to be mostly dry with sunny skies in quiet
northwesterly flow aloft as strong capping lingers with 850mb
temperatures at the top 10% of NAEFS climatology. The next ridge
riding disturbance treks into the Northern Plains Sunday late
evening or overnight with deterministic guidance increasingly
favoring a chance of showers and storms, at least for areas near and
north of the Hwy 14 corridor in SD/MN. Moderate instability and
enough deep layer shear to support a complex of storms with
multicells suggest isolated to scattered severe storms are possible
overnight into Monday morning if storms can persist that long.

MONDAY: Warm, humid conditions linger into Monday with heat index
readings in the upper 90s to near 100 degrees continuing south of I-
90 in the afternoon. Big question is how much of a role north winds,
cloud cover, and departing showers will play in heating so have
lower confidence on temperatures and any heat related headlines.

TUESDAY AND BEYOND: The upper wave stalled over the Canadian Prairie
starts to push east Monday night, bringing a cooldown to near to
below normal temperatures heading into Tuesday and beyond. Northwest
flow aloft thanks to the stalled building ridge over the West brings
spotty, low confidence rain chances, but no high impact or
widespread rains look to be on the horizon for the remain of the
week.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1036 PM CDT Sat Jul 13 2024

Quiet conditions begin the TAF period late this evening. A complex
of strong storms has crossed the Montana/South Dakota border and
will track southeastwards through the overnight hours. The storms
look to reach the Missouri River Valley after 08z but there is some
uncertainty how long storms will last past the MO River. However,
confidence is high enough to include mention of thunder in KHONs
TAF. Any chance for storms will come to an end during the earlier
morning hours tomorrow.

There could be another round of showers and storms during the
afternoon and evening hours but confidence is low in this
possibility. As such, have left all TAFs dry for the daylight hours
tomorrow but trends will be monitored.

Otherwise, light and variable winds tonight will southeasterly and
continue through the remainder of the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM to 8 PM CDT Sunday for SDZ050-057>071.
MN...None.
IA...Heat Advisory from 1 PM to 8 PM CDT Sunday for IAZ001>003-
     012>014-020>022-031-032.
NE...Heat Advisory from 1 PM to 8 PM CDT Sunday for NEZ013-014.

&&

DISCUSSION...BP
AVIATION...Meyers
Hazardous weather outlook, Jul 13, 6:42 PM CDT, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
642 PM CDT Sat Jul 13 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-142345-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
642 PM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Temperatures in the 90s, along with dew points in the 70s and 80s,
will result in dangerous heat indices of 95 to 105 degrees through
early this evening. Confidence in thunderstorms is low for tonight.
Though if storms are able to develop, they could quickly become
strong to severe with the greatest risk from 5 PM to 10 PM. Main
threats with the strongest storms are large hail up to golf ball size
and damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat indices around 100 degrees may occur again Sunday afternoon
through early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:20 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Davison, Douglas, Gregory70 min
Jul 14, 3:02 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Beadle, Brule, Davison, Hanson, Jerauld and 4 more73 min
Jul 14, 3:28 AM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Gregory, Hutchinson, Turner and 1 more47 min
Jul 14, 4:30 AM CDTSevere Thunderstorm WarningFSDLincoln, Turner30 min
Jul 14, 5:31 AM CDTSevere Thunderstorm WarningFSDLincoln22 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.